Colorado, 2003

Wildfire in Colorado, August 3, 2003

August 3, 2003 · NWS PUB · 1 event in 1 county or zone

A four acre fire near Ute Trail near Waldo Canyon, probably sparked by a lightning strike the day before, was contained by firefighters from six departments and air tankers. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A four acre fire near Ute Trail near Waldo Canyon, probably sparked by a lightning strike the day before, was contained by firefighters from six departments and air tankers. Traffic was affected on U.S. highway 24.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 3, 2:19 AM MST, 8 hours 41 minutes earlier.

Area forecast discussion, Aug 3, 2:19 AM MST, 8 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
319 AM MDT SUN AUG 3 2003

SHORT TERM DISCUSSION...(TODAY/TONIGHT).

CURRENTLY: SATELLITE IMAGERY PRIMARILY SHOWING SCT-BKN CONVECTIVE
DEBRIS CLOUDS COVERING CO.  LATEST WATER VAPOR IMAGERY AND RUC
MODEL UPPER AIR ANALYSES HAD THE HIGH CENTERED OVER NERN NM WITH THE
RIDGE AXIS ACROSS CNTRL CO.  HARD PRESSED TO FIND ANY SHORTWAVE
TROUGHS ACROSS WRN NM/WRN CO...BUT THEY ARE LIKELY THERE
CONSIDERING THE CONVECTIVE PRECIP YDA EVE IN THESE AREAS.  SFC TEMPS
STILL RELATIVELY WARM THANKS TO THE MID LEVEL CLOUD DECK...BUT TEMPS
STILL COULD DROP A COUPLE OF DEGREES BEFORE SUNRISE.  DEW POINTS ARE
BACK IN THE 50S/LOWER 60S IN SERN CO AND IN THE 30S/40S/LOWER 50S AT
HIGHER ELEVATIONS.

TDA: 00Z AND 06Z ETA SUGGESTING SHRA/TSRA BREAKING OUT OVER THE
HIGHER TERRAIN VERY LATE THIS AM AND CONTINUING TO SPREAD ACROSS
THE AREA THIS AFTN.  PRECIPITABLE WATER INDICES RUNNING ABOUT .50-
.75 IN THE HIGH COUNTRY AND AROUND 1.00 IN SERN CO.  STEERING
CURRENTS DO PICK UP TO 15-25KTS THIS AFTN...SO THERE MAY NOT BE AS
MANY SLOW MOVERS AS YDA.  HOWEVER...ANY TRAINING OF SHRA/TSRA COULD
CERTAINLY RACK UP THE QPF.  WILL GO AHEAD AND MENTION THE THREAT OF
HEAVY RAIN IN THE FCST GRIDS...BUT WILL HOLD OFF ISSUING ANY FLOOD
WATCHES FOR FLASH FLOODING.  WILL MENTION IT IN THE HAZARDOUS
WEATHER OUTLOOK. WITH A FEW SHORTWAVE TROUGHS MOVING THROUGH THE SW-
WLY FLOW THIS AFTN...CONVECTION COULD BE ENHANCED TO PRIMARILY
PRODUCE ONE OR TWO NR 3/4 INCH STORMS.

AS FOR TEMPS...TWEAKED THEM UP A LITTLE.  TEMPS STILL RELATIVELY WARM
AT H6(+4C/+5C) AND H5(-5C/-6C). THIS IS DEFINITELY IN THE 90S BELOW
6K FT MSL.  MODELS...ESPECIALLY THE GFS MOS...HAS BEEN TOO COOL WITH
TEMPS.

TNGT: SHOULD SEE MOST...IF NOT ALL...OF THE CONVECTIVE PRECIP
DISSIPATE JUST AFTER SUNSET.  THE CONVECTIVE DEBRIS CLOUDS SHOULD
FOLLOW...ESPECIALLY SINCE THE MODELS ARE CONSISTENT WITH THE MID
LEVEL DRYING FROM THE WEST OCCURRING AFTER MIDNIGHT. --METZE

LONG TERM DISCUSSION...(MONDAY THROUGH SUNDAY).

MONDAY...WEAK COLD FRONT WILL MOVE THROUGH SOUTHEAST PLAINS DURING
THE MORNING IN WAKE OF PASSING SHORTWAVE...THOUGH 700 TEMPS CHANGE
ONLY A LITTLE ACCORDING TO MESO-ETA AND HAVE WARMED UP GRIDS A FEW
DEGREES. VERY LITTLE MOISTURE TO WORK WITH AS MID AND UPPER LEVELS
DRY OUT PRETTY GOOD BEHIND DEPARTING SHORTWAVE. CURRENT GRIDS HAVE 20
POPS EVERYWHERE. THINK THIS MAY BE A BIT OPTIMISTIC FOR SOUTHEAST
PLAINS WHERE IT MAY BE TOO CAPPED...BUT WILL LEAVE IT ALONE FOR NOW.

THROUGHOUT THE REMAINDER OF THE EXTENDED...UPPER RIDGE CONTINUES TO
BUILD WITH RIDGE AXIS OVER OR EAST OF THE AREA THROUGH FRIDAY...THEN
GFS SHIFTS UPPER HIGH SLIGHTLY WESTWARD FOR SATURDAY AND SUNDAY.
MOISTURE IS PRETTY LIMITED THROUGHOUT THE PERIOD...BUT PROBABLY GOOD
ENOUGH FOR AT LEAST ISOLATED THUNDERSTORMS OVER THE MOUNTAINS AND
ADJACENT PLAINS EACH DAY. WARMED UP GRIDS A FEW DEGREES THROUGH MOST
OF EXTENDED...AND HAVE CUT BACK POPS OVER EASTERN MOST AREAS.
-KT

.PUB...NONE.
Hazardous weather outlook, Aug 3, 5:30 AM MST, 5 hours 30 minutes before
COZ058>089-093>099-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON.  ABUNDANT LOW LEVEL
MOISTURE...COMBINED WITH AFTERNOON HEATING WILL TRIGGER SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS BETWEEN NOON AND 100
PM...WHICH WILL MOVE OFF INTO THE ADJACENT PLAINS AFTER 200 PM.
AS THUNDERSTORMS MOVE INTO THE ADJACENT INTERSTATE 25 CORRIDOR...ONE
OR TWO THUNDERSTORMS COULD BECOME SEVERE...WITH HAIL UP TO 1 INCH IN
DIAMETER AND WIND GUSTS TO 60 MPH THE PRIMARY THREATS. LOCALLY HEAVY
RAIN MAY ALSO ACCOMPANY THE STRONGER STORMS...WHICH COULD POSE A
THREAT FOR LOCALIZED FLASH FLOODING ACROSS THE OLD WILDFIRE BURN
SCARS. PEOPLE IN AND NEAR THE BURN SCARS SHOULD BE ALERT FOR THE
POSSIBILITY OF HEAVY RAINFALL...AND BE PREPARED TO TAKE ACTION IF
NECESSARY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER THE MOUNTAINS
AND SOUTHEAST PLAINS.  THE MAIN THREAT FROM THUNDERSTORMS WILL BE
WIND GUSTS TO 40 MPH...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 200 PM ACROSS THE SOUTHEAST COLORADO PLAINS.

METZE/KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, El Paso

When
August 3, 11:00 AM MST to 9:00 PM MST
Where
El Paso County, 6 mi WNW of Colorado Spgs
Reported by
NEWSPAPER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374653.